A 14-year-old boy was submitted to cardiac transplant due to a dilated cardiomyopathy. On the fourth day of immunosuppression (corticosteroids, mycophenolate mofetil and tacrolimus), he developed right focal seizures and drowsiness. Blood pressure was in the normal range and laboratory findings in cerebral spinal fluid and blood were unremarkable, with drugs in non-toxic levels. The EEG showed a slow background rhythm more pronounced on the right and a seizure onset in the right occipital region. MRI revealed a diffuse hyperintense subcortical white-matter lesion on fluid attenuated inversion recovery, with lesser involvement of left temporal–occipital region. There was no enhancement with gadolinium and MRI diffusion-weighted imaging was consistent with vasogenic oedema. Tacrolimus was stopped with regression of MRI abnormalities and clinical recovery. Posterior reversible encephalopathy associated with tacrolimus is a rare but potentially serious complication of solid organ transplants. A prompt diagnosis and correct treatment is essential to avoid irreversible brain damage.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.